Friday, June 21, 2013

CIPN

Chemotherapy-induced peripheral neuropathy.

It's what I have. It started shortly after I came home from First Chemo and got so bad that I was unable to walk and had to be taken to emerge in Civitavecchia one day because I couldn't stop crying from the pain. It gives me a feeling in my fingers and feet like you get when you whack your funny bone. If I touched anything hard, like turning a key in a lock, opening a yogurt tub (those razor-sharp plastic tub edges!) doing up buttons or typing, would send firey little shocks of pain, like electricity, up my fingers. It made my coordination poor and I would often drop things and trip on things and I found I would make a lot more typos, and my typing speed slowed way down. I fell down some marble stairs once because I couldn't feel my feet. Sometimes the sudden unheralded lances of pain would just shoot up my legs and arms and I would fall. As it got worse, it felt like my hands and fingers were swelling up and burning, like the fingertips were going to explode. My skin got ultra-sensitive, so much that I couldn't stand to have the shower on me on full, and had to keep it down to a trickle.

It's nerve damage as the chemo drugs eat the cell structures that allow the nerves to grow. About 30% of chemo patients get it, and no one really knows why it happens and there is very little that can be done to treat it. With most people, it gets better by itself, but very, very slowly. And with some people, again for no reason anyone understands, it just never clears up completely.

I was on huge gobs of opioid painkillers for over a year. I slowly weaned myself off the Contramal through the winter, and the neuropathy hasn't been much of a problem, though my right foot still felt funny. It was going away, I thought.

Until a couple of weeks ago. It started coming back with the shooting pains and tingly feet and aching arms and fingertips. The other day, I realised that touching hard things was getting difficult and I found it hard to hold the pencil I was drawing with. I've started turning the shower down again. Today, though, my feet and fingers are on fire and I'm sitting here typing this very slowly with the flats of my fingers instead of the tips, to try to make it hurt less.

The only thing I can think of is that it's the exercise. I went to the gym this morning to start the extra work-outs and everything was fine. I had no problem doing 1/2 an hour on the treadmill and held up pretty well to the other stuff. I was there an hour. I was pretty tired after, and it was quite hot out, so I got in the shower, and it was awful. I had to turn the shower way down. The rest of the day, my fingers and toes have been burning and now the pressure is building up in my fingertips.

What the hell?! It's been two bloody years since chemo!



~

6 comments:

Reginald said...

I will pray to the BVM and to St. Philip Neri for you.

Anonymous said...

Could it be the heat? - Karen

Hilary Jane Margaret White said...

Maybe. But it really hasn't been that hot yet. The real difference is the exercise. Never mind. It'll get better.

Anonymous said...


Did you have a platinum drug for chemo, like Cisplatin? They're divils for peripheral neuropathy and hanging around for a long time. It mightn't be the exercise alone causing the recent pain. This article should shed some light for you.

http://www.biomedcentral.com/1472-6904/8/7

Sinéad

Hilary Jane Margaret White said...

Two. I had Cisplatin and taxol. Or something like that. Anyway, I looked it up and of the three cytotoxins they gave me, two were the ones most likely to cause neuropathy...

which of course, they didn't tell me ahead of time when I asked them, straight out, 'what are the potential long-term side effects?'

If this were America, I would almost certainly have sued them for the lies they told me in response to that question.

Anonymous said...

USA! USA! - Karen